Ergodic dynamics in sigma-delta quantization: Tiling invariant sets and spectral analysis of error

C. Sinan Gunturk, Nguyen T. Thao

Research output: Contribution to journalArticle

Abstract

This paper has two themes that are intertwined. The first is the dynamics of certain piecewise affine maps on ℝm that arise from a class of analog-to-digital conversion methods called ΣΔ (sigma-delta) quantization. The second is the analysis of reconstruction error associated with each such method. ΣΔ quantization generates approximate representations of functions by sequences that lie in a restricted set of discrete values. These are special sequences in that their local averages track the function values closely, thus enabling simple convolutional reconstruction. In this paper, we are concerned with the approximation of constant functions only, a basic case that presents surprisingly complex behavior. An mth order ΣΔ scheme with input x can be translated into a dynamical system that produces a discrete-valued sequence (in particular, a 0-1 sequence) q as its output. When the schemes are stable, we show that the underlying piecewise affine maps possess invariant sets that tile ℝm up to a finite multiplicity. When this multiplicity is one (the single-tile case), the dynamics within the tile is isomorphic to that of a generalized skew translation on Tm. The value of x can be approximated using any consecutive M elements in q with increasing accuracy in M. We show that the asymptotical behavior of reconstruction error depends on the regularity of the invariant sets, the order m, and some arithmetic properties of x. We determine the behavior in a number of cases of practical interest and provide good upper bounds in some other cases when exact analysis is not yet available.

Original languageEnglish (US)
Pages (from-to)523-560
Number of pages38
JournalAdvances in Applied Mathematics
Volume34
Issue number3
DOIs
StatePublished - Apr 2005

Fingerprint

Invariant Set
Tile
Tiling
Spectral Analysis
Spectrum analysis
Quantization
Multiplicity
Analog to digital conversion
Constant function
Dynamical systems
Value Function
Skew
Consecutive
Isomorphic
Dynamical system
Regularity
Upper bound
Analogue
Output
Approximation

ASJC Scopus subject areas

  • Applied Mathematics
  • Discrete Mathematics and Combinatorics

Cite this

Ergodic dynamics in sigma-delta quantization : Tiling invariant sets and spectral analysis of error. / Gunturk, C. Sinan; Thao, Nguyen T.

In: Advances in Applied Mathematics, Vol. 34, No. 3, 04.2005, p. 523-560.

Research output: Contribution to journalArticle

@article{b7ece73e94dd406f8c1f816f0741888b,
title = "Ergodic dynamics in sigma-delta quantization: Tiling invariant sets and spectral analysis of error",
abstract = "This paper has two themes that are intertwined. The first is the dynamics of certain piecewise affine maps on ℝm that arise from a class of analog-to-digital conversion methods called ΣΔ (sigma-delta) quantization. The second is the analysis of reconstruction error associated with each such method. ΣΔ quantization generates approximate representations of functions by sequences that lie in a restricted set of discrete values. These are special sequences in that their local averages track the function values closely, thus enabling simple convolutional reconstruction. In this paper, we are concerned with the approximation of constant functions only, a basic case that presents surprisingly complex behavior. An mth order ΣΔ scheme with input x can be translated into a dynamical system that produces a discrete-valued sequence (in particular, a 0-1 sequence) q as its output. When the schemes are stable, we show that the underlying piecewise affine maps possess invariant sets that tile ℝm up to a finite multiplicity. When this multiplicity is one (the single-tile case), the dynamics within the tile is isomorphic to that of a generalized skew translation on Tm. The value of x can be approximated using any consecutive M elements in q with increasing accuracy in M. We show that the asymptotical behavior of reconstruction error depends on the regularity of the invariant sets, the order m, and some arithmetic properties of x. We determine the behavior in a number of cases of practical interest and provide good upper bounds in some other cases when exact analysis is not yet available.",
author = "Gunturk, {C. Sinan} and Thao, {Nguyen T.}",
year = "2005",
month = "4",
doi = "10.1016/j.aam.2003.11.004",
language = "English (US)",
volume = "34",
pages = "523--560",
journal = "Advances in Applied Mathematics",
issn = "0196-8858",
publisher = "Academic Press Inc.",
number = "3",

}

TY - JOUR

T1 - Ergodic dynamics in sigma-delta quantization

T2 - Tiling invariant sets and spectral analysis of error

AU - Gunturk, C. Sinan

AU - Thao, Nguyen T.

PY - 2005/4

Y1 - 2005/4

N2 - This paper has two themes that are intertwined. The first is the dynamics of certain piecewise affine maps on ℝm that arise from a class of analog-to-digital conversion methods called ΣΔ (sigma-delta) quantization. The second is the analysis of reconstruction error associated with each such method. ΣΔ quantization generates approximate representations of functions by sequences that lie in a restricted set of discrete values. These are special sequences in that their local averages track the function values closely, thus enabling simple convolutional reconstruction. In this paper, we are concerned with the approximation of constant functions only, a basic case that presents surprisingly complex behavior. An mth order ΣΔ scheme with input x can be translated into a dynamical system that produces a discrete-valued sequence (in particular, a 0-1 sequence) q as its output. When the schemes are stable, we show that the underlying piecewise affine maps possess invariant sets that tile ℝm up to a finite multiplicity. When this multiplicity is one (the single-tile case), the dynamics within the tile is isomorphic to that of a generalized skew translation on Tm. The value of x can be approximated using any consecutive M elements in q with increasing accuracy in M. We show that the asymptotical behavior of reconstruction error depends on the regularity of the invariant sets, the order m, and some arithmetic properties of x. We determine the behavior in a number of cases of practical interest and provide good upper bounds in some other cases when exact analysis is not yet available.

AB - This paper has two themes that are intertwined. The first is the dynamics of certain piecewise affine maps on ℝm that arise from a class of analog-to-digital conversion methods called ΣΔ (sigma-delta) quantization. The second is the analysis of reconstruction error associated with each such method. ΣΔ quantization generates approximate representations of functions by sequences that lie in a restricted set of discrete values. These are special sequences in that their local averages track the function values closely, thus enabling simple convolutional reconstruction. In this paper, we are concerned with the approximation of constant functions only, a basic case that presents surprisingly complex behavior. An mth order ΣΔ scheme with input x can be translated into a dynamical system that produces a discrete-valued sequence (in particular, a 0-1 sequence) q as its output. When the schemes are stable, we show that the underlying piecewise affine maps possess invariant sets that tile ℝm up to a finite multiplicity. When this multiplicity is one (the single-tile case), the dynamics within the tile is isomorphic to that of a generalized skew translation on Tm. The value of x can be approximated using any consecutive M elements in q with increasing accuracy in M. We show that the asymptotical behavior of reconstruction error depends on the regularity of the invariant sets, the order m, and some arithmetic properties of x. We determine the behavior in a number of cases of practical interest and provide good upper bounds in some other cases when exact analysis is not yet available.

UR - http://www.scopus.com/inward/record.url?scp=14844284618&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=14844284618&partnerID=8YFLogxK

U2 - 10.1016/j.aam.2003.11.004

DO - 10.1016/j.aam.2003.11.004

M3 - Article

AN - SCOPUS:14844284618

VL - 34

SP - 523

EP - 560

JO - Advances in Applied Mathematics

JF - Advances in Applied Mathematics

SN - 0196-8858

IS - 3

ER -